Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Baltimore/Washington

June 11, 2003Albemarle County, City of Charlottesville, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 11, 2003, 6:18 PM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 6:18 PM EDT (22:18 UTC)
Expired
Jun 11, 2003, 10:15 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Albemarle County, VA, City of Charlottesville, VA

The radar

The Sterling radar (KLWX), 145 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 112218
FFWLWX
VAC003-540-120215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA
  CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA

* UNTIL 1015 PM EDT.

* AT 616 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  6 MILES SOUTHWEST OF DAMON...MOVING NORTHEAST AT 20 MPH. RADAR     
  INDICATES THAT AROUND AN INCH OF RAIN HAS ALREADY FALLEN WITH      
  EARLIER THUNDERSTORMS OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES  
  WILL BE POSSIBLE THROUGH 1015 PM EDT. THIS ACTIVITY HAS A HISTORY  
  OF PRODUCING TORRENTIAL RAINFALL AND FLASH FLOODING.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CHARLOTTESVILLE...CROZET AND FREE UNION.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING 
RAINS.

LAT...LON 3803 7884 3769 7859 3813 7822 3825 7867

$$
MANNING
2 follow-up statements
000 
WGUS71 KLWX 120015
FFSLWX
VAC003-015-125-540-790-820-120115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT WED JUN 11 2003

...FLASH FLOOD WARNING FOR ALBEMARLE COUNTY AND THE CITY OF 
CHARLOTTESVILLE UNTIL 1015 PM...

...FLASH FLOOD WARNING FOR NELSON AND AUGUSTA COUNTY...AND CITIES OF 
STAUNTON AND WAYNESBORO UNTIL 900 PM...

FLOODING HAS BEEN REPORTED IN AUGUSTA AND NELSON COUNTIES. MODERATE 
TO HEAVY RAIN IS CONTINUING AS OF 810 PM IN NORTHERN AND EASTERN 
ALBEMARLE COUNTY. ADDITIONAL FLOODING IS STILL POSSIBLE IN AREAS OF 
HEAVY RAIN...AND AROUND LARGER STREAMS THAT TAKE LONGER TO REACT TO 
HEAVY RAIN. 

REMEMBER NEVER TO DRIVE OR WALK INTO FLOOD WATERS. IT IS IMPOSSIBLE 
TO JUDGE THE DEPTH...ESPECIALLY AT NIGHT. THE WATER VELOCITY COULD 
SWEEP YOU AWAY.  

$$
RDH
000 
WGUS71 KLWX 120152
FFSLWX
VAC003-540-120215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 PM EDT WED JUN 11 2003

...FLASH FLOOD WARNING CANCELLED FOR CITY OF CHARLOTTESVILLE AND    
ALBEMARLE COUNTIES...

HEAVY RAIN HAS MOVED OUT OF THE AREA AND IS NO LONGER A THREAT. 
THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 

$$
RDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:10 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 4:10 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT WED JUN 11 2003

HAVE OPTED TO TOSS AN FFA OUT FOR THE AREA UNDER THE SVR TSTM WATCH.
LARGE AREA OF CONVECTION OVR WV PRODUCING FLOODING...AND GROUND IS
STILL MOIST FROM ABUNDANT RAINS AROUND HERE RECENTLY. UPDATED
PRODUCTS OUT SHORTLY. RDH.

PREV DISCS...
----------------------------------------------------

.SHORT TERM...TNGT AND TMRW...
STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK
SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY
UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT
CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT
TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS.
PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC
BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE.
SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY
ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL
MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN
ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR
NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT
PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED
MUCH FM MORN UPDATE.

OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40
POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS
EVE.

FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC
WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL
INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY
THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH
STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S
AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER
AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE
ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME
SVR.

NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90
TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT
HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS.

MANNING

.LONG TERM THU NGT THROUGH WED...
MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7.
ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE
STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW
MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER
AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL
DAYS FCST WISE BASED ON ONE MODEL.

FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH
THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST
OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST.
ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA
SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA
UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT
WELL STAY IN THE WARM SECTOR.

GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT
THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF
MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI
AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT
WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 11, 5:20 PM EDT, 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING ALONG
AND WEST OF THE U.S. ROUTE 15 CORRIDOR. THUNDERSTORMS IN THIS AREA
COULD ALSO PRODUCE RAIN HEAVY ENOUGH TO PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON
THURSDAY.

MANNING/RDH

In the hours before

Special weather statement, Jun 11, 4:41 PM EDT, 1 hour 37 minutes before
VAZ021-025-026-WVZ054-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED JUN 11 2003

...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING THE ALLEGANY
FRONT AND THE CENTRAL SHENANDOAH VALLEY...

AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST THROUGH WEST
VIRGINIA. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL...BUT ALSO TORRENTIAL RAINFALL RATES OF 2 TO 3 INCHES PER HOUR.

A FLASH FLOOD WATCH REMAINS IN EFFECT...AND THIS SYSTEM HAS A
HISTORY OF PRODUCING FLASH FLOODING. THIS IS A POTENTIALLY DANGEROUS
SITUATION AS SOIL IS NEARLY SATURATED...AND ANY HEAVY RAINFALL WILL
CAUSE FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Jun 11, 5:49 PM EDT, 29 minutes before
VAZ036-112215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT WED JUN 11 2003

AT 549 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES NORTHWEST OF PIEDMONT...MOVING NORTHEAST AT 30 MPH INTO NELSON
COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AND WIND GUSTS
TO 40 MPH. THE COMMUNITY OF SHIPMAN WILL BE AFFECTED BY THIS STORM
THROUGH 6:15 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE SEVERE WEATHER WARNINGS ARE ISSUED.

MMARGRAF
Special weather statement, Jun 11, 6:12 PM EDT, 6 minutes before
VAZ036-037-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT WED JUN 11 2003

...STRONG STORM MOVING THROUGH EASTERN NELSON COUNTY INTO SOUTHERN
ALBEMARLE COUNTY...

AT 6:12 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF ELMA...MOVING NORTHEAST AT 30 MPH. THIS STORM IS
CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THIS STORM ALSO
HAS A HISTORY OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. THE COMMUNITIES OF SCHUYLER AND SHIPMAN WILL BE AFFECTED BY
THIS STORM THROUGH 6:45 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED. GO INSIDE WHEN THIS STORM
APPROACHES.

MMARGRAF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:09 PM EDTFlash Flood WarningLWXAugusta, Nelson, City of Staunton, City of Waynesboro4 hr
Jun 11, 6:53 PM EDTFlash Flood WarningLWXMadison4 hr
Jun 11, 7:23 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier37 min
Jun 11, 7:33 PM EDTSevere Thunderstorm WarningLWXClarke42 min
Jun 11, 7:49 PM EDTSevere Thunderstorm WarningLWXLoudoun56 min
Jun 11, 7:59 PM EDTSevere Thunderstorm WarningLWXFauquier46 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.